Kansas, 2024

High Wind in Kansas, December 30, 2024

December 30, 2024 · NWS GLD · 6 events in 6 counties and zones

High winds developed across the region resulting in numerous instances of wind gusts greater than 50 mph. The strongest wind gust was 62 mph in Goodland, Kansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed across the region resulting in numerous instances of wind gusts greater than 50 mph. The strongest wind gust was 62 mph in Goodland, Kansas. A downed power line also led to a grassfire near Rexford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 30, 9:20 AM MST, 9 minutes earlier. Its key messages:

  • A High Wind Warning and Red Flag Warning remain in effect today, generally for counties along the Colorado border. The entire area may see wind gusts to 65 mph and high fire danger. The worst conditions are expected in the warned areas. Blowing dust is also possible.
  • Potential for much colder air and light snow late next weekend and for the first full week of 2025.
Area forecast discussion, Dec 30, 9:20 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
920 AM MST Mon Dec 30 2024

.KEY MESSAGES...

- A High Wind Warning and Red Flag Warning remain in effect
  today, generally for counties along the Colorado border. The
  entire area may see wind gusts to 65 mph and high fire danger.
  The worst conditions are expected in the warned areas. Blowing
  dust is also possible.

- Potential for much colder air and light snow late next
  weekend and for the first full week of 2025.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 238 AM MST Mon Dec 30 2024

Current observations show the center of the surface low pressure
over the area and extending into far western Nebraska. This is in
line with 00Z guidance with suggests the track and timing in the
forecast is currently on track. For the remainder of the early
morning, cloud cover should remain around the northern and eastern
sides of the low with winds increasing for counties along the
Colorado border.

Getting into the daylight hours, winds are forecast to pick up
fairly quickly with the surface low forecast to moves into Central
Kansas by 8am/9am as the upper trough deepens. That being said,
winds are now forecast to not get quite as high as some of the prior
forecasts had. With a faster low track, it is forecast to not really
have time to deepen as much as it could. With this, 3 hour pressure
changes are now forecast to be around 4-6 mb instead of 8-10 mb,
lowering the chances for strong sustained winds around 45 mph. In
regard to the gusts, the upper trough is forecast to move fairly
close to the Nebraska border and be a bit more of a wider wave than
some prior forecasts. This keeps winds in the 850-500mb air column
closer to 45-55 kts which would allow for a few gusts to 65 mph. The
other issue for gusts is that the system continues to try and push
east quickly, which is more likely to relax the height gradient
enough to lower gusts. With all of this, I am still expecting a
breezy day with sustained winds generally around 25-40 mph and gusts
around 45-60 mph for most of the area. For counties in the High Wind
Warning, speeds to 45 mph and gusts to 65 mph are more likely when
both the surface and height gradients are forecast to be tighter
during the morning hours. As such, have moved the High Wind Warning
up to start at 5am.

In regards to fire weather and blowing dust, both could still cause
some problems. While the slightly lower winds lower the impacts a
bit, increased fire danger is still expected for most of the area
with the dry month we had and strong winds. The Red Flag Warning
remains in effect for western portions of the area where the risk
for rapid fire spread with the winds is greater. As for the blowing
dust, guidance according to local research continues to suggest that
some blowing dust will develop. The favored area has shifted a bit
more west, generally along and west of Highway 25 where less cloud
cover forecasted will allow low level lapse rates to be steep enough
to lift dust, while lapse rates around 2km stay around 7 C/KM to
provide some slight capping. However, with the generally weaker
winds, blowing dust hazards are more likely to be nuisance level
with hazy skies, slightly degraded air quality, and visibility
generally around 5-8 miles. Still, if some of the stronger winds can
get going early enough in our west, there could be some patches of
denser blowing dust with visibility near a mile by late morning and
early afternoon. Later in the afternoon, the lapse rates may be too
unstable and winds weakened enough to end our risk for blowing dust.

As for confidence, I have around 75% confidence in the forecast as a
whole. The main uncertainty is the wind speeds. Currently,
probabilistic guidance only has a 15% of the stronger winds
occurring. There is also a 25% chance that the hazards may be
shifted a bit further east to mirror the shifting of the system
east. But had good confidence based on the early observations to
stick with the forecast. Just look for any quick updates once the
day gets going.

For tonight, the system and trough should continue to shift to the
east, weakening our winds over time as the pressure gradient
weakens. Cloud cover should also lower overtime as the drier air and
higher surface pressure move in. Lows are forecast to drop into the
teens and twenties.

Tomorrow, a cooler day is forecast for the area with cold air mass
that moved in as highs climb into the 30's and 40's. Skies through
most of the day should be partly cloudy, with a slight increase late
in the day as another upper small amplitude wave rolls through the
area. There is a low chance for precipitation with it, mainly
hindered by the drier air near the surface and high pressure.

Tomorrow night, cloud cover should clear as the night goes on and
the wave shifts east. With a weak surface pressure gradient, winds
are forecast to be weak around 5 mph and allow temperature to cool
into the teens.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 150 AM MST Mon Dec 30 2024

Surface high pressure is forecast to be across at least southern
portions of the forecast area to start the long term Wednesday,
which is a bit further north than what was seen last night when it
was across the southern Plains. Winds for the majority of the day
will then be mainly light and variable due to the high pressure
before becoming more southwesterly as the day wears on due to
some lee Rocky Mountain troughing. An overall cooler air mass
with 850mb temperatures ranging from -2 to 1 degree is forecast
to yield high temperatures in the 40s across the area.

Thursday is forecast to see another weak cold front skirt across the
northern and eastern portions of the area where high
temperatures are forecast to struggle to get above 35 degrees.
There are also some ensemble members that wants to bring in some
light snow potential as well, but with the drier low levels
continue to think that virga or flurries will be the most likely
to occur. Weak mid level ridging is then forecast to develop on
Friday in wake of the Thursday front, so have high temperatures
forecast in the upper 30s/low 40s across the east to the mid
40s to the west and south. There are some ensemble members that
does dig the Thursday front a little further south which will
then delay the rebound of temperatures for Friday; which if
this were to occur then my current forecast may be a little to
warm. At this time this is just something to monitor in upcoming
shifts.

Next weekend is when the potential continues for a fairly
noticeable pattern change to occur. The question will be when
during the weekend will this occur? Ensemble members are
currently near an even 33 percent split of scenario 1: an
earlier surge of cold air 2) a surface low developing a on top
or just south of us that will keep temperatures mild before the
main cold front moves through on Sunday 3) the low developing to
the north/east of the area keeping us near normal but not as
mild. At this time am trending the forecast to a split of
scenario 1 and scenario 3. The reasoning for this for scenario 3
is due to the persistent northwest flow the area has been in
thus far this winter does make me wonder if persistence is the
way to go; as for scenario 1 the ECMWF has consistently been
showing the earlier frontal passage and the ECMWF is typically
the better performing guidance when it comes to long term
signals for pattern changes. Currently have highs forecast in
the upper 20s to mid 30s for Saturday but there is a high bust
percentage with a guidance temperature spread of nearly 30
degrees F. If scenario one does pan out then some light snow
potential will be in place as well Saturday and through Saturday
night as a deformation band sets up across the area. May also
need to watch for some drizzle or fog potential Saturday morning
and perhaps Sunday morning as well.

Irregardless of what temperatures do on Saturday confidence is
fairly high in arctic air moving into the area Sunday and perhaps
lingering through the majority of the first full week of 2025. We
may have missed out Decembrrrr but trends are for a Janu"arctic"ary
for the Tri-State area. The main question will be how cold will it
get? The majority of guidance does show a fairly stout corridor of
850mb temperatures ranging from -20 to -30C across the northern
Plains which would support highs in the single digits for our
forecast area. A clipper system across the northern Plains will
dictate how far south that cold air will get. Currently at this time
will go with highs in the low 20s to the east to around freezing
across the west and low temperatures in the single digits to near
zero Monday morning. The other factor that will need to watched is
the wind. If the clipper system is far enough south that we can get
some response from that in the form of wind then wind chills of 10
below or colder is in the realm of possibility for portions of the
area.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 916 AM MST Mon Dec 30 2024

For KGLD... VFR conditions are expected majority of the TAF
period; however, there is a chance for blowing dust to develop
with winds around 30kts and gusts around 45-50 kts forecast
through 23Z. If the dust develops and a thicker plume can form,
visibilities around 2-6SM and ceilings around 1500ft could
briefly move over the terminal. Until we begin to see the nature
of the dust today, a TEMPO group for 6SM visibility has been
added through 22Z. Otherwise, the strong winds are forecast to
weaken after 21-23Z back to around 15-20kts. There is a chance
for some lower cloud ceilings this evening around 06Z in the
wake of the system and as colder air moves into the area.
Ceilings could drop in the 1000-3000ft range, but chances are
currently low.

For KMCK... VFR conditions are forecast, but will need to watch
for low cloud development tonight as colder air moves in behind
a system that could drop ceilings to a few hundred feet. There
is also a low chance through 22Z for blowing dust to develop
and reduce visibility to around 4-6SM with ceilings around
2000ft. Otherwise, winds are expected to continue picking up
speed this afternoon with speeds nearing 25-30 kts and gusts
around 40-45 kts. The winds should lower around 23-00Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001-013-027-041.
     Red Flag Warning until 5 PM MST this afternoon for KSZ013-027-
     041.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
     Red Flag Warning until 5 PM MST this afternoon for COZ253-254.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...Trigg
AVIATION...KMK
Hazardous weather outlook, Dec 30, 1:56 AM MST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
156 AM MST Mon Dec 30 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
156 AM MST Mon Dec 30 2024 /256 AM CST Mon Dec 30 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and Red Flag Warning remain in effect for most
counties along the Colorado border with wind gusts up to 65 mph and
very high fire danger. The entire area is forecast to see wind gusts
between 50 and 60 mph and have increased fire danger through the
afternoon hours.There could be isolated instances of visibility down
to a mile or less in blowing dust.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Any reports of wind
gusts above 55 mph and visibility in blowing dust are appreciated.

Report wildfires to local dispatches.

In the hours before

Local storm report, Dec 30, 8:56 AM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
856 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     Non-Tstm Wnd Gst 10 NNW Brewster         39.50N 101.43W
12/30/2024  M51 MPH          Sherman            KS   NWS Employee

&&

JRM
Local storm report, Dec 30, 9:00 AM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
900 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     Non-Tstm Wnd Gst 4 S Burlington          39.24N 102.28W
12/30/2024  M61 MPH          Kit Carson         CO   ASOS

&&

JRM
Local storm report, Dec 30, 9:08 AM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
908 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     Non-Tstm Wnd Gst 1 S Leoti               38.46N 101.36W
12/30/2024  M56 MPH          Wichita            KS   AWOS

&&
Local storm report, Dec 30, 9:11 AM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
911 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Non-Tstm Wnd Gst 16 SSE Wallace          38.70N 101.47W
12/30/2024  M51 MPH          Logan              KS   Mesonet

            Weatherunderground site KKSWALLA4.

&&
Local storm report, Dec 30, 9:16 AM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
916 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     Non-Tstm Wnd Gst 9 SSE Sharon Springs    38.77N 101.68W
12/30/2024  M53 MPH          Wallace            KS   Mesonet

            Mesonet station CW6099 9 SSE Sharon Springs.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Greeley

When
December 30, 9:29 AM MST to 12:00 PM MST
Where
Greeley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported in Tribune at Weather Underground station KKSTRIBU11. A 59 mph wind gust was reported 6 E Tribune at Weather Underground site KKSTRIBU27. One other 52 mph wind gust was reported 5.5M E of Tribune via a Weatherlink site with the same name.

High Wind, Sherman

When
December 30, 10:21 AM MST to 10:30 AM MST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

The ASOS 1 NNE Goodland (KGLD) reported a 62 mph wind gust. Other gusts of 58 and 60 mph were also reported leading up to the 62 mph gust. Additional wind gusts of 51 mph was reported by an NWS Employee 10 NNW Brewster followed by an additional 56 mph wind gust later that afternoon. A 54 mph wind gust 1 NE of Caruso by Weatherlink station N5DBZ.

High Wind, Thomas

When
December 30, 12:34 PM CST to 3:24 PM CST
Where
Thomas forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$6,000
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Weather Underground station KKSREXF012 reported a 59 mph wind gust. Additional wind gust of 57 mph was also reported at Colby Airport along with a visibility reduction down to 2.5 miles due to blowing dust. Powerlines were blown over around 8 NW Rexford which led to a wildfire as a hot spot was seen on satellite.

High Wind, Cheyenne

When
December 30, 12:35 PM CST to 3:22 PM CST
Where
Cheyenne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Two different occurrences of 58 mph winds were recorded in Cheyenne county Kansas. The first was by Ambient Weather station 3350 9 NNW McDonald and the second was recorded at Weather Underground station KKSSAINT20 which is 1 SSE of St. Francis. Additional wind gusts ranging from 50-57 mph were also recorded across the county during the day.

High Wind, Gove

When
December 30, 1:43 PM CST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

A 58 mph wind gust was reported at UP846 2.0 E Quinter (UPR). An additional 53 mph wind gust was reported at Weatherlink site WPE Weather near Campus.

High Wind, Graham

When
December 30, 3:10 PM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

The ASOS at Hill City Airport (KHLC) reported a 58 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222535, 1222536, 1222537, 1222532, 1222533, 1222534.